Alert archive / Montana / Winter Storm Warnings in 2008
Winter Storm Warning 13, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Dec 12, 2008, 3:48 PM MST for 14 counties in Montana. It took effect at Dec 13, 2008, 4:28 AM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2008, 3:48 PM MST (22:48 UTC)
- In effect from
- Dec 13, 2008, 4:28 AM MST
- Expired
- Dec 14, 2008, 2:44 AM MST
- In force
- 22 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 70 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 12, 3:06 PM MST, 42 minutes earlier.
Area forecast discussion, Dec 12, 3:06 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MST FRI DEC 12 2008
...ARCTIC FRONT TO BLAST THROUGH THE AREA ON SATURDAY...
.SHORT TERM...VALID FOR SAT AND SUN...
CLOUDS WERE INCREASING ACROSS THE AREA FROM THE W AS MAJOR STORM
SYSTEM CONTINUED TO STRENGTHEN ALONG THE WA COAST. 20Z MSAS PRESSURE
FALLS ANALYSIS WAS UP TO 12 MB IN 3 HOURS. ARCTIC FRONT WAS MOVING
STEADILY S THROUGH CENTRAL BC AND CENTRAL ALBERTA THIS AFTERNOON PER
SURFACE OBSERVATION TRENDS. UPPER LOW CONTINUED TO DEEPEN AND MOVE
INTO THE PACIFIC NW PER WATER VAPOR IMAGERY. THE WRF AND GFS HAD A
GOOD HANDLE ON POSITION OF THE UPPER LOW AND COLD FRONT THIS
AFTERNOON. MODELS WERE SIMILAR DURING THE EVENT...BUT WRF WAS A
LITTLE SLOWER THAN GFS WITH COLD FRONTAL PROGRESSION.
RAISED POPS OVER THE CRAZY MOUNTAINS THIS EVENING AS GFS BROUGHT
MOISTURE QUICKLY INTO THIS AREA. TAPERED POPS DOWN AROUND KBIL W TO
KLVM OVERNIGHT BASED ON MOISTURE TIMING ON MODELS. THE HIGH MOUNTAIN
POPS WERE IN GOOD SHAPE. BUMPED UP MINS TOWARD THE BIAS CORRECTED
NAM IN PREFRONTAL WARMING AIRMASS.
UPPER DIFLUENCE INCREASES OVER THE REGION LATE TONIGHT INTO SAT AS
UPPER LOW OPENS UP AND MOVES SE. LIFT OVER THE AREA WILL BE AIDED BY
LIFT N OF UPPER JET MOVING THROUGH UPPER TROUGH PASSING S OF THE
REGION. IN ADDITION...FAIRLY STRONG Q-VECTOR CONVERGENCE WAS
FORECAST OVER THE AREA. WILL ALSO HAVE SOME WARM ADVECTION AROUND
700 MB LOW THAT WAS FORECAST TO MOVE E ACROSS CENTRAL MT. PREFERRED
GFS TIMING OF THE COLD FRONT WHICH BROUGHT IT THROUGH KBIL BY 18Z.
COMBINATION OF DEEP COLD AIR BEHIND THE FRONT AND SURFACE LOW
PRESSURE MOVING SE THROUGH WY WILL SUPPORT A FASTER TIMING OF THE
FRONT THROUGH THE AREA. GFS TIME-HEIGHTS CONTINUED TO SHOW A PERIOD
OF SEVERAL HOURS DURING SAT INTO SAT EVENING WITH DEEP LIFT...DEEP
INSTABILITY AND STRONG LIFT INTERSECTING FAVORABLE DENDRITIC GROWTH
ZONE. RESULT SHOULD BE A QUICK SEVERAL INCHES OF SNOW OVER LOW
ELEVATIONS. STRONG NORTHERLY WINDS WITH GUSTS UPWARDS OF 30 MPH WILL
ACCOMPANY THE FRONTAL PASSAGE ON SAT. PATTERN FAVORED BLIZZARD
CONDITIONS IN JUDITH GAP SO WILL ISSUE A BLIZZARD WARNING THERE.
ELSEWHERE...WHILE IT WILL BE WINDY...CONFIDENCE NOT AS HIGH FOR
SEVERAL HOURS OF GUSTS OF 35 MPH OR MORE...SO WILL GO WITH WINTER
STORM WARNING. WILL BEGIN WARNINGS AT 13Z SAT AND CONTINUE TO
MENTION THE THREAT OF BLOWING SNOW AND REDUCED VISIBILITIES. MADE MINOR
TEMPERATURE ADJUSTMENTS AHEAD OF THE FRONT ON SAT.
UPPER TROUGH WILL CROSS THE REGION SAT NIGHT AND PULL E OF THE AREA
ON SUN. THE STRONG Q-VECTOR CONVERGENCE WILL CONTINUE SAT NIGHT.
SNOW WILL CONTINUE OVER THE E...BUT CHANCES WILL DIMINISH OVER THE W
THROUGH THE NIGHT. PERIOD OF GOOD DENDRITIC GROWTH AND FAIR AMOUNT
OF LIFT WILL MOVE INTO THE SE SAT EVENING. HOWEVER...BEST CHANCES
FOR HEAVY SNOW LOOKED TO BE SHORT-LIVED IN THIS AREA. THE STRONGEST
N WINDS WILL BE OVER THE EASTERN ZONES SAT NIGHT. WILL END WINTER
STORM WARNING OVER WESTERN AREAS...FROM KBIL W...AT 06Z SUN. WILL
ALSO END BLIZZARD WARNING FOR JUDITH GAP AT 06Z SUN. WILL CONTINUE
THE WARNING OVER THE E THROUGH 15Z SUN. EXPECT SNOWFALL THROUGH SAT
NIGHT OF 4 TO 6 INCHES ACROSS THE PLAINS...AND 5 TO 10 INCHES IN THE
WESTERN MOUNTAINS...WITH SEVERAL INCHES IN THE NE BIG HORNS.
LOWERED POPS ON SUN AS WILL NOT HAVE MUCH LIFT OVER THE AREA.
INCREASING DIFLUENCE WILL MOVE OVER THE AREA SUN NIGHT AHEAD OF
ANOTHER UPPER LOW OVER THE PACIFIC NW. LOWERED POPS A LITTLE FOR SUN
NIGHT AS LIFT WILL BE WEAK.
TEMPERATURES WILL FALL INTO THE SINGLE DIGITS OVER MUCH OF THE AREA
SAT AFTERNOON. EXPECT TEMPERATURES IN THE TEENS BELOW ZERO SAT NIGHT
WITH WIND CHILLS IN THE 15 TO 40 DEGREES BELOW ZERO RANGE. WILL
CONTINUE TO HIGHLIGHT THE DANGEROUSLY COLD CONDITIONS IN THE
WARNINGS. DID NOT CHANGE TEMPERATURES SUN OR SUN NIGHT. MAY BREAK
RECORD LOW MAXIMUM TEMPERATURE RECORDS ON SUN...AND RECORD LOW
MINIMUM TEMPERATURE RECORDS SUN NIGHT. ARTHUR
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS IN GOOD AGREEMENT IN A VERY COLD PERIOD.
DEEP ARCTIC AIRMASS WILL REMAIN OVER THE AREA ON MONDAY AS MAIN
TROUGH TRANSITIONS OUT OF THE AREA. HIGH TEMPERATURES WILL BE IN
THE SINGLE DIGITS BELOW ZERO DURING THE DAY. SLIGHTLY WARMER
TEMPERATURES ARE EXPECTED ON TUESDAY AS THE COLDEST AIR MOVES
EAST OUT OF THE REGION. MODELS STILL HINTING AT ANOTHER SURGE OF
COLDER AIR FOR WEDNESDAY BUT THE LATEST GFS HAS BACKED OFF ON
THIS A LITTLE BIT. TIMING STILL A BIG QUESTION WITH THIS AND DID
LOWER TEMPS A FEW DEGREES. SHORTWAVE RIDGING DOES MOVE IN LATE IN
THE WEEK BRINGING SOME SLIGHTLY WARMER TEMPERATURES BACK TO THE
AREA. HOWEVER...MODELS BRINGING ANOTHER SURGE OF COLD AIR IN BY
THE WEEKEND WHERE TEMPS COULD BE WELL BELOW ZERO AGAIN. THIS WILL
HAVE TO BE WATCHED AGAIN. THERE REMAINS A CHANCE OF PRECIP MAINLY
FOR THE WESTERN AND CENTRAL ZONES THROUGH THE EXTENDED BUT SNOW
WILL BE HARD TO ACCUMULATE BECAUSE IT IS SO COLD. SOLUM
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS THE AREA THROUGH
MUCH OF THE NIGHT. HOWEVER...GUSTY SURFACE WINDS WILL CONTINUE
ALONG THE BEARTOOTH FOOTHILLS WHERE GUSTS UP TO 40 KNOTS WILL
CONTINUE. THESE WINDS WILL WEAKEN BY THIS EVENING. A STRONG COLD
FRONT WILL APPROACH THE AREA FROM THE NORTH LATE TONIGHT AND MOVE
THROUGH THE AREA SATURDAY. THIS WILL BRING A STRONG WIND SHIFT TO
THE NORTH AND WIDESPREAD SNOW AND BLOWING SNOW TO THE AREA ALONG
WITH MOUNTAIN OBSCURATIONS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 029/032 912/908 918/907 915/001 904/015 003/018 007/018
2+/S 63/S 32/S 22/S 11/B 22/S 22/S
LVM 032/033 913/904 917/904 915/007 000/017 006/019 008/019
4+/S 64/S 43/S 22/S 11/B 22/S 22/S
HDN 023/034 913/905 919/904 915/006 904/017 902/021 003/019
2+/S 83/S 32/S 22/S 11/B 12/S 22/S
MLS 024/028 913/907 924/908 922/902 912/011 904/015 000/014
1+/S 93/S 22/S 11/I 01/B 12/S 22/S
4BQ 021/034 910/902 914/903 916/003 908/017 903/017 000/021
17/S 93/S 22/S 22/S 01/B 12/S 22/S
BHK 018/025 915/908 924/910 919/000 909/012 906/017 901/019
18/S 94/S 22/S 11/B 01/B 12/S 22/S
SHR 022/037 910/902 912/901 913/006 906/017 904/022 001/023
09/S 93/S 33/S 22/S 11/B 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 11 PM MST
SATURDAY FOR ZONES 28-29-34-35-39>42-56-64>68.
WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 8 AM MST
SUNDAY FOR ZONES 30>33-36>38-57-58.
BLIZZARD WARNING IN EFFECT FROM 6 AM TO 11 PM MST SATURDAY
FOR ZONE 63.
WY...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 8 AM MST
SUNDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 12, 3:48 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 348 PM MST FRI DEC 12 2008 MTZ028>042-056>058-063>068-WYZ098-099-132300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 348 PM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ARCTIC COLD FRONT WILL PLUNGE SOUTH THROUGH THE AREA ON SATURDAY. ACCUMULATING SNOW...GUSTY NORTH WINDS...PLUMMETING TEMPERATURES...DANGEROUSLY LOW WIND CHILLS AND BLOWING SNOW WILL OCCUR OVER THE AREA SATURDAY THROUGH SATURDAY NIGHT. SNOW ACCUMULATIONS OF 4 TO 6 INCHES WILL BE POSSIBLE ACROSS THE LOWER ELEVATIONS AND THE BIG HORN MOUNTAINS. 5 TO 10 INCHES WILL BE POSSIBLE IN THE BEARTOOTH AND CRAZY MOUNTAINS. TEMPERATURES ON SATURDAY WILL FALL INTO THE SINGLE DIGITS IN THE AFTERNOON OVER MOST AREAS. THE LIKELIHOOD OF SNOW WILL OVERSPREAD THE REGION FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY. WINDS WILL INCREASE FROM THE NORTH TO 15 TO 30 MPH WITH GUSTS TO 40 MPH. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. THE SNOW WILL CONTINUE SATURDAY NIGHT BUT ACCUMULATIONS WILL BE LIGHTER. GUSTY NORTH WINDS WILL CONTINUE AND COMBINE WITH LOW TEMPERATURES OF 5 TO 15 DEGREES BELOW ZERO TO CREATE WIND CHILLS OF 20 TO 40 BELOW ZERO. BITTER COLD TEMPERATURES WILL CONTINUE MONDAY THROUGH TUESDAY ACROSS THE REGION. LIGHT SNOW IS ALSO EXPECTED ALTHOUGH AMOUNTS WILL BE MINIMAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:48 PM MST | Blizzard Warning | BYZ | Big Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 5 more | 35 hr |
Nearby
Winter Storm Warnings in Montana, 2008Winter Storm Warnings in Wyoming, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.